Savard answered: As I mentioned on GMA today, birth control pills are up to 10 times stronger than postmenopausal hormone therapy and obviously much more than you need to be healthy. There are potential risks to continued use of birth control pills including blood clots and high blood pressure ? and possibly breast cancer. It is not uncommon for women to take low dose birth control pills up until they go through menopause and beyond. Unless you stop the pill there is no way to know whether your ovaries have stopped functioning. Just because you got a period on the pill doesn't mean your ovaries were still working. As women approach the menopause age, most doctors will suggest a woman stop the pill and then check a blood test about 5 days into the next cycle. If the FSH is very high in menopause range, this is a clue that menopause may have occurred. By age 54, you are likely near if not already through menopause. The pill will not hasten or postpone menopause -- it simply gives you the hormones you need to suppress an egg (if you are still premenopausal) and will cause regular bleeding for any women regardless of her menopause status. As I mentioned in my book, my blood pressure went up on the low dose pill that I was taking to regulate my heavy periods before menopause. I am glad I discovered it and stopped the pill as my blood pressure is now fine on a low dose estrogen patch.
Carole from Wash., asked: I'm 75 yrs old and still having hot-flashes. Mostly at night, so I guess they are called "night sweats." Is this normal? And what can I do for this problem? My gynecologist (many years ago when I stopped taking hormones), said they could stop tomorrow and could continue forever. Don't really enjoy the "forever."
Savard answered: About 80 percent of women will experience hot flashes to some degree at menopause and unfortunately for some women (such as you) they can last years. I have a few patients who took small amounts of estrogen for their lifetime just to dampen their hot flashes. But for most women they will eventually disappear. Unfortunately the other effects of low estrogen such as bone loss and urinary and vaginal dryness will get worse with time. I presume you have experienced these problems to some degree. There are ways to minimize the symptoms, but studies have shown that there is nothing better than estrogen to relieve hot flashes and night sweats. A large analysis of alternative therapies found that nothing else worked -- except perhaps for soy foods and the herb black cohash (which can effect the liver and is only advised for up to 6 months of use).
Most doctors would not begin estrogen at age 75 because the risks would outweigh the benefits. Other medications that doctors have tried successfully include a low dose of some of the antidepressants, a blood pressure pill (clonidine) or gabapentin (a sedating pain and seizure medication). For some reason, these pills can be effective but I would only recommend if the hot flashes were incapacitation.